Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 167, NWS La Crosse, WI

September 11, 2000Trempealeau County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Sep 11, 2000, 6:17 PM CDT for Trempealeau County, Wisconsin. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 11, 2000, 6:17 PM CDT (23:17 UTC)
Expired
Sep 11, 2000, 6:45 PM CDT
In force
28 min
Issued by
NWS La Crosse, WI
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Trempealeau County, WI

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 11, 3:30 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.3 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2000-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 277 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2000-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
277 J/kg
Mixed-layer CIN
-297 J/kg
Mixed-layer LCL
1331 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 112317
SVRLSE
WIC121-112345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
617 PM CDT MON SEP 11 2000

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEAST TREMPEALEAU COUNTY IN WEST CENTRAL WISCONSIN

* UNTIL 645 PM CDT

* AT 617 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTH OF ETTRICK...OR ABOUT 16 MILES
  SOUTHEAST OF ARCADIA...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  NEAR BEACH CORNERS AT 625 PM CDT
  NEAR HEGG AT 630 PM CDT

LARGE DESTRUCTIVE HAIL IS THE MAIN THREAT WITH THDESE STORMS. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM
WINDOWS.

CONSIDINE

LAT...LON 4413 9140 4406 9131 4410 9115 4426 9116

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 2:20 PM CDT, 3 hours 57 minutes earlier.

Area forecast discussion, Sep 11, 2:20 PM CDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
220 PM CDT MON SEP 11 2000

PRIMARY CONCERN...SEVERE WEATHER POTENTIAL INTO THIS EVENING.

SURFACE ANALYSIS INDICATED LOW PRESSURE IN SOUTHEAST MN...MOVING
ALONG FRONTAL BOUNDARY EXTENDING FROM NORTHWEST WI TO WESTERN IOWA.
AIR MASS VERY MOIST AND UNSTABLE AHEAD OF THE FRONT WITH MSAS
INDICATING LIFTED INDICES OF MINUS 8 AND GOOD LOW LEVEL MOISTURE
CONVERGENCE. SHORT WAVE SEEN IN WATER VAPOR IMAGERY ADVANCING ACROSS
THE NORTH DAKOTA/CANADIAN BORDER AS UPPER LEVEL TROUGH AMPLIFIES.

12Z MODELS INITIALIZED WELL AND AGREE THAT UPPER LEVEL TROUGH WILL
MOVE RAPIDLY TOWARD THE GREAT LAKES TONIGHT...SWEEPING THE ASSOCIATED
SURFACE COLD FRONT QUICKLY ACROSS THE FORECAST AREA THIS EVENING.
WITH RESPECT TO DETAILS...PREFER THE ETA MODEL OVERALL...ESPECIALLY
WITH DEPICTION OF QPF ASSOCIATED WITH STRONG CONVECTION THIS EVENING.

ALL PARAMETERS STILL POINT TO POTENTIAL FOR SEVERE WEATHER IN THE
FORECAST AREA LATE THIS AFTERNOON INTO THIS EVENING AS THE COLD FRONT
MOVES THROUGH. ATMOSPHERE QUITE UNSTABLE WITH CAPES OF 3000-4000
J/KG...K AND LIFTED INDICES OF 35 TO 40 AND MINUS 8 RESPECTIVELY.
IN ADDITION...STRONG UPPER LEVEL DIVERGENCE NOTED ASSOCIATED WITH 100
KNOT 300 MB JET ALONG THE U.S./CANADIAN BORDER PROVIDES LARGE SCALE
ASCENT TO FUEL DEEP CONVECTION.

DUE TO STEADY PACE OF COLD FRONT...STORMS EXPECTED TO MOVE ALONG
RATHER QUICKLY AND EXIT THE FORECAST AREA THIS EVENING. THIS SHOULD
PRECLUDE ANY POTENTIAL FOR FLASH FLOODING FOR OUR NORTH CENTRAL WI
ZONES WHERE 2 TO 4 INCHES OF RAIN FELL LAST NIGHT. THEREFORE...WILL
PLAN TO CANCEL FLASH FLOOD WATCH THAT WAS TO BE IN EFFECT THROUGH
THIS EVENING FOR THAT AREA.

WEATHER NIL NEXT SEVERAL DAYS...AS HIGH PRESSURE BUILDS IN WITH MUCH
COOLER AND DRIER AIR MASS. NEXT FRONTAL BOUNDARY EXPECTED TO MOVE
INTO THE AREA WEDNESDAY...BUT THIS SYSTEM SHOULD PASS THROUGH DRY AS
MOISTURE WILL BE LIMITED.

CURRENT FORECAST TEMPERATURES APPEAR TO BE ON TARGET BASED ON
FORECAST SOUNDINGS. THIS SUPPORTS LOWS IN THE MIDDLE 40S TO MIDDLE
50S...WHILE DAYTIME HIGHS REACH THE UPPER 60S TO MIDDLE 70S NEXT
COUPLE OF DAYS.

.LSE...NONE.

THOMPSON

In the hours before

Local storm report, Sep 11, 12:43 PM CDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1243 PM CDT MON SEP 11 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1008 PM    5 E FOUNTAIN CITY         WI   .75 INCH HAIL
09/10/00   BUFFALO                        REPORTED BY THE PUBLIC.

1010 PM    BELLINGER                 WI   WIND DAMAGE
09/10/00   TAYLOR                         REPORTED BY SHERIFF DEPT.

SHEA

N
Local storm report, Sep 11, 4:59 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
459 PM CDT MON SEP 11 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    ELLENBORO                 WI   .75 INCH HAIL
09/11/00   GRANT                          DIME SIZE HAIL REPORTED BY
                                          STORM SPOTTERS AND            X
                                          EMERGENCY MANAGER.

SHEA

N
Local storm report, Sep 11, 5:29 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
529 PM CDT MON SEP 11 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 PM    1 N CUBA CITY             WI   1.25 INCH HAIL
09/11/00   GRANT

0440 PM    4 W CUBA CITY             WI   1 INCH HAIL
09/11/00   GRANT

0455 PM    ELLENBORO                 WI   .75 INCH HAIL
09/11/00   GRANT                          REPORTED BY SPOTTERS AND
                                          EMERGENCY MANAGER.

0508 PM    DICKEYVILLE               WI   60 MPH WIND GUST
09/11/00   GRANT                          REPORTED BY FIRE
                                          DEPARTMENT.

0510 PM    DICKEYVILLE               WI   WIND DAMAGE
09/11/00   GRANT                          LARGE TREES DOWN.

SHEA

N
Local storm report, Sep 11, 5:49 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
549 PM CDT MON SEP 11 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    DICKEYVILLE               WI   .75 INCH HAIL
09/11/00   GRANT                          REPORTED BY SPOTTERS.

0500 PM    KIELER                    WI   60 MPH WIND GUST
09/11/00   GRANT

0510 PM    WINONA                    MN   1.75 INCH HAIL
09/11/00   WINONA                         REPORTED BY COUNTY
                                          EMERGENCY MANAGEMENT.

0534 PM    ETTRICK                   WI   1.75 INCH HAIL
09/11/00   TREMPEALEAU

0545 PM    2 S ARCADIA               WI l  .75 INCH HAIL
09/11/00   TREMPEALEAU                    REPORTED ALONG COUNTY ROAD
                                          G AND HIGHWAY 93.

SHEA

N

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 9:43 PM CDTSevere Thunderstorm WarningARXBuffalo, Trempealeau77 min
Sep 10, 9:47 PM CDTSevere Thunderstorm WarningARXClark, Taylor73 min
Sep 10, 10:33 PM CDTSevere Thunderstorm WarningARXBuffalo, Trempealeau57 min
Sep 10, 11:11 PM CDTSevere Thunderstorm WarningARXClark, Taylor64 min
Sep 11, 12:52 AM CDTSevere Thunderstorm WarningARXClark53 min
Sep 11, 2:19 AM CDTFlash Flood WarningARXClark, Taylor3 hr
Sep 11, 5:36 AM CDTSevere Thunderstorm WarningARXRichland, Vernon24 min
Sep 11, 6:26 AM CDTSevere Thunderstorm WarningARXRichland34 min
Sep 11, 4:27 PM CDTSevere Thunderstorm WarningARXTaylor63 min
Sep 11, 4:29 PM CDTSevere Thunderstorm WarningARXGrant61 min
Sep 11, 4:57 PM CDTSevere Thunderstorm WarningARXClark63 min
Sep 11, 5:01 PM CDTSevere Thunderstorm WarningARXBuffalo, Trempealeau59 min
Sep 11, 5:13 PM CDTTornado WarningARXGrant32 min
Sep 11, 5:41 PM CDTSevere Thunderstorm WarningARXGrant49 min
Sep 11, 5:46 PM CDTSevere Thunderstorm WarningARXJackson74 min
Sep 11, 5:56 PM CDTSevere Thunderstorm WarningARXClark64 min
Sep 11, 6:01 PM CDTFlash Flood WarningARXGrant4 hr
Sep 11, 6:32 PM CDTSevere Thunderstorm WarningARXLa Crosse, Monroe58 min
Sep 11, 6:35 PM CDTSevere Thunderstorm WarningARXMonroe55 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.